MAUDE Adverse Event Report: ZIMMER GMBH NCB, FEMUR PLATE, RIGHT, 9 HOLES, 246 MM; NCB PLATING SYSTEM

ZIMMER GMBH NCB, FEMUR PLATE, RIGHT, 9 HOLES, 246 MM; NCB PLATING SYSTEM
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 02/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: item# 02.03150.300, lot# unknown, ncb, locking cap.Item# 02.03150.050, lot# unknown, ncb, screw, 5.0, 50 mm.Item# 02.03152.050, lot# unknown, ncb, cancellous screw, 5.0 mm, 32 mm, 50 mm.Device evaluated by mfr: the complaint device has been returned, but the device investigation has not yet been completed.Once the evaluation is completed, a supplemental medwatch 3500a will be submitted.Surgical reports were received and will be reviewed as part of ongoing investigation.Device history record (dhr) was reviewed and no discrepancies were found.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
It was reported that the patient had a revision surgery approximately four months post implantation due to implant fracture.Attempts to obtain additional information have been made; however, no more is available.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Detail of product: item# 02.03150.300, ncb, locking cap, lot # 4502007040 - 4502494638 (x4) - 4501594916 - 4501985468 - unknown (x2).Item# 02.03150.032, ncb, screw, 5.0, 32 mm, lot # 2957362.Item# 02.03150.038, ncb, cancellous screw, 5.0, 38 mm,, lot # 2914460 - 2891668.Item# 02.03150.055 ncb, cancellous screw, 5.0, 55 mm,, lot # 2903438.Item# 02.03150.034 ncb, cancellous screw, 5.0, 34 mm,, lot # 2960960.Item# unknown ncb screw trauma, lot # unknown (x6).Dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trigger considering the following event is identified: plate breakage.Event description: it was reported that the initial surgery was performed on (b)(6) 2018.The revision surgery occurred on (b)(6) 2019.This medical intervention (revision) was required due to a plate fracture.Review of received data (reviewed by dr.(b)(6): 2 x-rays dated (b)(6) 2019 - right thigh with knee ap-/lateral-view: the x-rays are slightly overexposed overall.Lateral correctly inserted plate without signs of loosening.In the area of the fracture, the plate is fixed with no screw.The fracture gap is clearly visible.In the lateral view, the proximal fragment is slightly displaced posteriorly.2 x-ray dated (b)(6) 2019 - right thigh with knee ap-/lateral-view: the proximal and distal well-fixed plate is broken at the level of the fracture with a varus deviation of approximately 10 degrees.Compared to the previous x-ray of (b)(6) 2019 the fracture gap is still clearly visible.The proximal fragment is unchanged slightly displaced posteriorly.Periosteal ventro-medial callus formations recognizable.Surgical report dated (b)(6) 2018: surgical report dr.Maurer, spital rheinfelden.Diagnosis: dislocated femoral fracture ao32:a3.2.Surgery: removal of the fixateur externe, open reposition of the fracture and plate-osteosynthesis with ncb 11-holes from lateral right thigh.Surgical procedure: after removal of the fixateur radiologically controlled extension at the extension table and correct and axis-appropriate reposition of the fracture.Proximal and distal, the plate can be fixed correctly under radiological control roll with 2 screws.Proximal and distal, two additional angle stable cortical screws are inserted.In a well-repositioned fracture with well-positioned plate, the fracture is still easy to see only in the lateral view.After final x-ray control a good fracture reposition in correctly inserted plate is visible.Surgical report dated (b)(6) 2019: surgical report dr.Maurer, spital laufenburg.Diagnosis: breakage of the right femoral plate with dislocation.Surgery: removal of the plate, re-osteosynthesis with 15-hole periprosthetic distal ncb-femoral plate, correction of the axis on the right.Indication: presumably due to overload breakage of the plate right lateral with a slight axial shift.Callus formation has already formed in the area of the fracture but radiologically unstable.Surgical procedure: removal of the plate without problems.Inserting of a new ncb-femoral plate.Device analysis: visual examination: the broken ncb plate, several ncb screws and locking caps were returned for investigation.The fracture surfaces are partially polished, most probably due to contact between the fracture parts after the fracture.Slight beach lines are visible which point to a fatigue fracture.The fracture origins are located on the lateral side at the corners of the hole.Macroscopically as far as visible, no defects that could have favored or triggered the fracture were found on or around the fracture surfaces.The plate shows also some scratches on their outer surface.The screws and locking caps do not show any abnormality or deformation.Review of product documentation: all involved devices are intended for treatment.The product combination was approved by zimmer biomet.Conclusion: it was reported that the ncb pp plate was implanted on (b)(6) 2018 and revised on (b)(6) 2019 due to implant fracture.The plate was in vivo for 4 months.The visual examination of the plate indicates that no material defects that could have triggered the fracture could be detected.The material analysis shows an indication for a fatigue fracture.There are several factors which may have contributed to the plate breakage.It can be the plate was overstressed during the in vivo time or a wrong patient behaviour csan also be the cause for the breakage.The investigation results did not identify a non-conformance or a complaint out of box (coob).However, based on the available information and performed investigation, an exact root cause for the plate breakage could not be determined.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Plase refer to report 0009613350-2019-00174.

Brand Name
NCB, FEMUR PLATE, RIGHT, 9 HOLES, 246 MM
Common Device Name
NCB PLATING SYSTEM
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8459732
Report Number0009613350-2019-00174
Device Sequence Number2818754
Product Code HRS
UDI-Device Identifier00889024297371
UDI-Public00889024297371
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K042695
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number02.03260.009
Device Lot Number2957813
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/28/2019
Supplement Date Received by Manufacturer08/27/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date08/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight120